Mount Sinai Beth Israel Medical Center New York, NY, United States
Michelle Shah, DO1, Gres Karim, MD1, Neelesh Rastogi, MD2, Dewan Giri, MBBS1, Amreen Dinani, MD1 1Mount Sinai Beth Israel Medical Center, New York, NY; 2Mount Sinai Morningside and Mount Sinai West/Mount Sinai Beth Israel Medical Center, New York, NY
Introduction: There is an increased risk of malignancy after organ transplantation due to chronic use of immunosuppressive agents. We present the case of a patient with lower extremity lesions, cachexia, diarrhea, and fever after liver transplantation who was found to have immunosuppression-induced Kaposi’s sarcoma (KS).
Case Description/Methods: A 59-year-old HIV-negative male who had undergone orthotopic liver transplantation for cirrhosis secondary to drug-induced liver injury from herbal medication use, on postoperative immunosuppression with Mycophenolate Mofetil (MMF), Tacrolimus and Prednisone presented to the emergency department four months after transplantation with fatigue and weakness for one week, and worsening chronic loose non-bloody stools. On examination, he appeared cachectic and malnourished with several painful, hyperpigmented, violaceous plaques on his feet. Dermatologic punch biopsy of his skin lesions was negative for graft-versus-host disease, but revealed KS with HHV-8 serology confirmation (viral load 1000 copies/mL). MMF was initially thought to be the culprit for the patient’s diarrhea as he was found to have friable mucosa on flexible sigmoidoscopy with biopsy showing features of MMF-induced colitis. Given suspicion for visceral KS, full ileocolonoscopy was pursued revealing inflammation in the terminal ileum and granular mucosa in the colon but pathology was negative for KS with negative HHV-8 and CMV immunostains. Over the next month, the patient remained hospitalized with new intermittent fevers of unclear etiology, continued wasting and cachexia, and pancytopenia. Colonoscopy was again repeated, revealing numerous vascular-appearing lesions in the entire colon and pathology was consistent with KS with positive HHV-8 immunostains (HHV-8 viral load 1.9 M copies/mL). He was initiated on Doxorubicin chemotherapy with adjustment of immunosuppression to Sirolimus, Prednisone, and Tacrolimus combination.
Discussion: Immunosuppression-related KS is a rare type of KS and most commonly occurs in older patients who receive exogenous immunosuppression, especially after solid organ transplant. Disease limited to cutaneous manifestation may regress with reduction of immunosuppression but case reports suggest poor patient survival with visceral involvement by KS. Given risk of graft rejection with immunosuppression adjustment, treatment of KS following liver transplantation requires a multidisciplinary team with nuanced expertise.
Figure: Vascular-appearing lesion in the sigmoid colon concerning for Kaposi’s sarcoma
Disclosures: Michelle Shah indicated no relevant financial relationships. Gres Karim indicated no relevant financial relationships. Neelesh Rastogi indicated no relevant financial relationships. Dewan Giri indicated no relevant financial relationships. Amreen Dinani indicated no relevant financial relationships.
Michelle Shah, DO1, Gres Karim, MD1, Neelesh Rastogi, MD2, Dewan Giri, MBBS1, Amreen Dinani, MD1. P0192 - A Rare Case of Immunosuppression-Induced Kaposi’s Sarcoma With Dermatologic and Visceral Involvement, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.